Alert archive / Kansas / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 307, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Oct 13, 2007, 9:15 PM CDT for Gray County, Kansas. It was in force for 24 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 13, 2007, 9:15 PM CDT (02:15 UTC)
- Expired
- Oct 13, 2007, 9:39 PM CDT
- In force
- 24 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
County Gray County, KS
The radar
The Dodge City radar (KDDC), 46 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 13, 9:15 PM CDT | HAIL 1.5 | 5 S Ingalls, KS | |
| Oct 13, 9:15 PM CDT | HAIL 2.5 | 5 S Ingalls, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.3 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1349 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 1653 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 285 m²/s²
- 0-3 km storm-relative helicity
- 496 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 140215 SVRDDC KSC069-140300- /O.NEW.KDDC.SV.W.0307.071014T0215Z-071014T0300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 915 PM CDT SAT OCT 13 2007 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL GRAY COUNTY IN SOUTHWEST KANSAS. * UNTIL 1000 PM CDT * AT 911 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 13 MILES WEST OF THE HAGGARD ELEV...OR 6 MILES NORTHWEST OF MONTEZUMA...AND MOVING NORTHEAST AT 70 MPH. * LOCATIONS IMPACTED INCLUDE... THE HAGGARD ELEV... CHARLESTON... CIMARRON... RURAL RESIDENCES OF CENTRAL GRAY COUNTY. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3792 10064 3789 10024 3761 10029 3761 10064 TIME...MOT...LOC 0215Z 212DEG 61KT 3770 10049 $$ BURKE
2 follow-up statements
000 WWUS53 KDDC 140225 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 926 PM CDT SAT OCT 13 2007 KSC069-140300- /O.CON.KDDC.SV.W.0307.000000T0000Z-071014T0300Z/ GRAY KS- 926 PM CDT SAT OCT 13 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR CENTRAL GRAY COUNTY... AT 924 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED 2 MILES NORTHWEST OF CIMARRON...MOVING NORTHEAST AT 60 MPH. * LOCATIONS IMPACTED INCLUDE... CIMARRON... RURAL RESIDENCES OF CENTRAL GRAY COUNTY. AT 915 PM CDT...PING PONG BALL SIZE HAIL WAS REPORTED 5 MILES SOUTH OF INGALLS BY A TRAINED SPOTTER. THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT SUNDAY MORNING FOR SOUTHWESTERN KANSAS. LAT...LON 3787 10048 3789 10024 3761 10029 3764 10053 TIME...MOT...LOC 0226Z 209DEG 58KT 3787 10035 $$ UMSCHEID
000 WWUS53 KDDC 140239 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 938 PM CDT SAT OCT 13 2007 KSC069-140248- /O.CAN.KDDC.SV.W.0307.000000T0000Z-071014T0300Z/ GRAY KS- 938 PM CDT SAT OCT 13 2007 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GRAY COUNTY IS CANCELLED... THE THUNDERSTORMS HAVE WEAKENED OVER CENTRAL GRAY COUNTY AND NO LONGER POSES A THREAT TO LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN... AND SMALL HAIL WILL STILL BE POSSIBLE OVER CENTRAL GRAY COUNTY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT SUNDAY MORNING FOR SOUTHWESTERN KANSAS. LAT...LON 3787 10048 3789 10024 3761 10029 3764 10053 TIME...MOT...LOC 0238Z 209DEG 48KT 3795 10030 $$ UMSCHEID
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 3:24 PM CDT, 5 hours 51 minutes earlier.
Area forecast discussion, Oct 13, 3:24 PM CDT, 5 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 324 PM CDT SAT OCT 13 2007 .DISCUSSION... DAYS 1-2... THUNDERSTORM CHANCES THIS EVENING AND TOMORROW WILL BE THE MAIN FORECAST HEADACHE. 12Z UPPER AIR MAPS HAD THE UPPER TROUGH AXIS OUT OVER THE NV/UT BORDER, AND WV LOOP SHOWS IT HAD MOVED SLIGHTLY EAST THROUGH EARLY AFTERNOON. 250MB CHART HAS 90 TO 100 KT JET STREAK MOVING THROUGH THE DESERT SOUTHWEST THROUGH THE PLAINS. MOISTURE AT 850MB AND THE SFC IS DECENT, BUT THE REALLY RICH DEWPOINTS REMAIN OVER SOUTHERN TX. A DRYLINE HAS BEGUN TO DEVELOP NEAR THE TX/OK/NM BORDER REGION, WITH DEWPOINTS OVER SW KS STAYING IN THE 50S. SFC LOW PRESSURE HAS BEEN DEEPENING NEAR KEHA, WITH AN OLD STATIONARY FRONT/INVERTED TROUGH AXIS EXTENDING FROM THERE NORTHEASTWARD INTO CENTRAL KANSAS. THE UPPER TROUGH SHOULD MAKE ITS WAY INTO CO OVERNIGHT, WITH THE SFC LOW MOVING VERY SLIGHTLY EAST AND THE FRONTAL BOUNDARY EVENTUALLY LIFTING BACK NORTH TO A JOHNSON TO HILL CITY LINE AROUND MIDNIGHT. SHORT FUSE COMPOSITE SHOWS THE POTENTIAL CAPE FOR UP TO 1800 J/KG, BUT LOW LEVEL LAPSE RATES HAVE BEEN VERY UNIMPRESSIVE. 700MB MAP HAD A TONGUE OF 12 TO 13 C TEMPS EXTENDING FROM NM INTO SOUTHWEST KS AT 12Z, AND THIS HAS NOT CHANGED MUCH. MODEL SOUNDINGS AND SPC MESOANALYSIS SHOW FAIRLY STRONG CAP IN PLACE THROUGH EARLY EVENING, AND CIRRUS COVER HAS NOT HELPED. THINK THAT CHANCES FOR SURFACE BASED CONVECTION ALONG THE FRONT THIS EVENING ARE NOT THAT GREAT, AND LOWERED POPS IN OUR SOUTHERN COUNTIES. THE JET STREAK SHOULD START MOVING INTO THE PLAINS LATER TONIGHT, ALTHOUGH THE BEST LEFT EXIT DYNAMICS WILL BE TOWARDS THE NORTHWEST. STILL, THERE SHOULD BE A DECENT AMOUNT OF UVV WITH WEAK VORT MAXES COMING OUT. NAM MODEL SOUNDINGS ALSO SHOW SOME GOOD ELEVATED CAPE NEAR SCOTT CITY AROUND 03Z. THINK THAT THE BEST CHANCES FOR THUNDERSTORM ACTIVITY WILL BE IN OUR NORTHERN SIX COUNTIES, SO CONTINUED THE 20 TO 30 POPS WE HAD GOING THERE. THE UPPER TROUGH WILL START TO EJECT OUT INTO THE PLAINS TOMORROW, WITH THE SFC TROUGH MOVING INTO CENTRAL KANSAS. A COLD FRONT SHOULD FOLLOW THE TROUGH INTO OUR NORTHWESTERN CWA BY SUNDAY AFTERNOON. MUCH WILL DEPEND ON HOW MUCH CLOUD COVER WE HAVE DURING THE DAY TOMORROW, BUT BOTH THE NAM AND GFS HAVE DECENT 1500-2000 J/KG CAPE OVER OUR EASTERN COUNTIES AS THE SFC BOUNDARY APPROACHES. 700MB TEMPS SHOULD BE MUCH COOLER BY THIS POINT, SO THE CAP WILL BE LESS OF A PROBLEM. MADE A FEW MINOR COSMETIC TWEAKS TO THE HIGH POPS WE HAD GOING IN OUR EAST, BUT KEPT THE FORECAST FAIRLY SIMILAR. UPPER LEVEL WINDS WILL BE PRETTY STRONG, SO AGREE WITH PREVIOUS SHIFTS ON SEVERE POTENTIAL. MOST OF THE POST FRONTAL, WRAP AROUND PRECIP WILL STAY TO OUR NORTH, SO KEPT POPS IN THE NORTHWEST FAIRLY LOW AS THE SYSTEM EJECT OUT. A FEW SHOWERS COULD STILL LINGER INTO MONDAY MORNING OVER THE FAR EAST, BUT CLOUDS AND PRECIP SHOULD DIMINISH DURING THE DAY AS HIGH PRESSURE BUILDS IN. TONIGHTS LOWS SHOULD STAY FAIRLY MILD AS SOUTHERLY WINDS STAY UP AND CLOUD COVER WILL CONTINUE OVER THE AREA. KEPT READINGS IN THE UPPER 50S TO LOW 60S. TOMORROWS HIGHS WILL DEPEND ON WHERE EXACTLY THE FRONT ENDS UP, BUT IT SHOULD START TO MOVE INTO OUR NORTHWEST BY LATE AFTERNOON. LOWERED HIGHS A BIT IN THAT AREA, BUT KEPT READINGS AROUND 80 IN THE SOUTHEAST AHEAD OF THE FRONT. DRIER AND COOLER AIR WILL MOVE IN BEHIND THE FRONT SUNDAY NIGHT, ALTHOUGH LINGERING CLOUDS IN THE EAST WILL PREVENT IT FROM GETTING TOO COLD. LOWS SHOULD BOTTOM OUT IN THE 40S IN THE WEST AND LOWER 50S IN THE EAST. MONDAY SHOULD BE QUITE A BIT COOLER WITH 850MB TEMPS IN THE SINGLE DIGITS. MADE ONLY MINOR TWEAKS TO THE 60S WE HAD GOING. DAYS 3-7... UPPER LOW WILL BE PRESENT ACROSS THE CENTRAL PLAINS TO START THIS PERIOD. SYSTEM IS EXPECTED TO GRADUALLY LIFT NORTHEAST AND OPEN BY 00Z WED. AT THE SURFACE, COLD FRONT WILL HAVE MOVED EAST OF FA DURING THIS TIME. SHOWERS AND THUNDERSTORMS WILL BE EAST OF CWA WITH HIGH PRESSURE BUILDING ACROSS WESTERN KS. CANADIAN/GFS/ECMWF ALL HAVE SIMILAR SOLUTIONS WITH SYSTEM. PLAN ON ONLY MINOR TWEAKS TO THIS FORECAST PERIOD. YET ANOTHER WAVE IS EXPECTED MOVE ACROSS THE CENTRAL AND SOUTHERN PLAINS BY 00Z THU. ONCE AGAIN, SURFACE LOW WILL DEVELOP ACROSS SOUTHWEST KANSAS. DISAGREEMENTS WITH STRENGTH AND TIMING OF SYSTEM ARE PRESENT BETWEEN THE GFS/ECMWF AS THE GFS IS WEAKER AND SLOWER. CANADIAN ENSEMBLE MEMBERS VARY IN SOLUTION AS WELL. A FEW MEMBERS ARE LEANING TOWARD DEVELOPING THE SOUTHWEST KS LOW WHILE THE MAJORITY OF MEMBERS HAVE LOW FURTHER NORTH. GIVEN SUCH DISCREPANCIES, WILL NOT MAKE ANY MAJOR CHANGES AT THIS TIME. CONTINUE TO SEE THE POTENTIALLY ACTIVE WEATHER PATTERN ACROSS THE PLAINS THROUGH THE END OF THE WEEK AS SOUTHWEST FLOW REMAINS IN PLACE. AGAIN, MODELS DIFFER ON TIMING AND STRENGTH OF UPPER SYSTEM MOVING OUT INTO PLAINS. ECMWF MOVES S/WV ACROSS NE AND NORTHERN KS AROUND 00Z SAT WHILE GFS IS MUCH KEEPER WITH TROUGH AND ASSOCIATED WAVES. GFS DIGS UPPER TROUGH SOUTH INTO NORTHERN TX WITH STRONG S/WV MOVING ACROSS SOUTHWEST KS. WILL HAVE TO MONITOR SYSTEM CLOSELY IN THE COMING DAYS AS IMPACT OF TEMPERATURES COULD BE SUBSTANTIAL. && .AVIATION... FRONT AND ASSOCIATED LOW SITUATED ACROSS WESTERN KANSAS THIS AFTERNOON. THIS IS BRINGING A VARIETY OF CEILINGS AND WINDS ACROSS THE REGION. EXPECT TO SEE VFR CONDITIONS CONTINUE THROUGH EVENING AT ALL SITES GIVEN CURRENT SATELLITE TRENDS. WILL HAVE TO KEEP AN EYE ON CEILINGS AT SITES THOUGH. SURFACE LOW WILL LINGER ACROSS SOUTHWEST KANSAS BEFORE SLOWLY MOVING NORTHEAST OVERNIGHT. SHOWERS AND STORMS WILL BE POSSIBLE IN VICINITY OF THIS SYSTEM. DID INCLUDE A VCTS AND CB GROUP AT SITES AFTER 02Z. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 78 48 63 / 10 30 30 0 GCK 59 73 44 62 / 20 20 20 0 EHA 57 74 44 63 / 10 10 0 0 LBL 59 76 45 64 / 10 20 0 0 HYS 63 76 50 60 / 30 60 60 20 P28 64 81 54 65 / 10 50 50 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN26/30/30
Hazardous weather outlook, Oct 13, 4:52 AM CDT, 16 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 452 AM CDT SAT OCT 13 2007 KSZ030-031-043>046-061>066-074>081-084>090-141000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 452 AM CDT SAT OCT 13 2007 /352 AM MDT SAT OCT 13 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS MAY DEVELOP AFTER 5 PM. ANY STORM THAT DEVELOPS COULD CONTAIN HAIL AS LARGE AS QUARTERS. THE BEST CHANCE OF STORMS WILL BE ALONG AND WEST OF A LINE FROM DODGE CITY TO HAYS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL DEVELOP AFTER 2 PM ALONG AND EAST OF A LINE FROM DODGE CITY TO WAKEENEY. THESE STORMS COULD BE SEVERE WITH HAIL AS LARGE AS QUARTERS AND WINDS UP TO 60 MPH. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL PROBABLY NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
In the hours before
Local storm report, Oct 13, 8:58 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
858 PM CDT SAT OCT 13 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0847 PM HAIL 14 E HUGOTON 37.18N 101.09W
10/13/2007 E0.88 INCH STEVENS KS TRAINED SPOTTER
&&
MSCOTTLocal storm report, Oct 13, 9:08 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
908 PM CDT SAT OCT 13 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0858 PM HAIL 4 SE PLAINS CITY 37.22N 100.54W
10/13/2007 E0.75 INCH MEADE KS TRAINED SPOTTER
&&
MSCOTTThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 8:46 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 44 min |
| Oct 13, 8:57 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Meade | 35 min |
| Oct 13, 9:35 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 18 min |
| Oct 13, 9:41 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Hodgeman, Lane, Ness | 34 min |
| Oct 13, 10:10 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 35 min |
| Oct 13, 10:14 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Trego | 31 min |
| Oct 13, 10:42 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Pawnee | 33 min |
| Oct 13, 10:45 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Hodgeman | 30 min |
| Oct 13, 11:53 PM CDT | Special Weather Statement | DDC | Rush | 52 min |
| Oct 14, 3:35 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 10 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.